FDA: 10 deaths may be linked to teething tablets


BUFFALO, N.Y. (WIVB) — The U.S. Food and Drug Administration (FDA) says that the deaths of 10 children may be linked to homeopathic teething tablets, according to CNN.

Because of this, the FDA says the products, which are made to soothe teething babies, should stop being used immediately.

If the baby starts showing symptoms like vomiting, lethargy, sleepiness, irritability, tremors and agitation after using the tablets, CNN says parents are told to seek medical attention for their child as soon as possible.

In the past six years, deaths have followed these symptoms. A safety warning about teething tablets was issued by the FDA in 2010.

An FDA statement released to CNN said, “the relationship of these deaths to the homeopathic teething products has not yet been determined and is currently under review.”

One company who makes these tablets, Hyland’s, told CNN they will stop distributing them in the United States, but no official recall has been issued.

On September 30, CVS Pharmacy announced they were pulling a series of products from their shelves.

Here are the products:

  • Baby Orajel Naturals Gel for Teething Pain, .33 oz
  • Baby Orajel Naturals Gel for Teething Pain Nighttime Formula, .33 oz
  • Baby Orajel Naturals Tablets for Teething Pain, 125 Count
  • CVS Homeopathic Infant’s Teething Tablet, 135 Count
  • CVS Homeopathic Infants’ Teething Liquid, .85 oz
  • Hyland’s Baby Nighttime Teething Tablets, 135 Count
  • Hyland’s Baby Teething Gel, .5 oz
  • Hyland’s Baby Teething Tablets, 13 Count
  • Hyland’s Baby Teething Tablets, 135 Count
  • Hyland’s Teething Gel, .33 oz

In addition to the deaths, the FDA says “400 adverse events” possibly connected to the tablets have been reported to them.